North Carolina, 2018

Damaging Winds in North Carolina, June 18, 2018

June 18, 2018 · NWS ILM · 4 events in 1 county or zone

A trough combined with high instability triggered strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A trough combined with high instability triggered strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 18, 2:09 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 18, 2:09 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
309 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Hot and humid weather can be expected to crank up in the days
ahead, and heat advisories and even warnings are possible into
mid week. Storms today will mainly affect SE NC this afternoon
to early evening. Rain chances will increase late in the week,
as a cold front drops slowly south of the area. This front may
lift north over the region next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...The heat switch appears flipped to the 'ON'
position at this time, with NE SC and SE NC to become
embroiled in increasing daytime heat Tuesday, and onward.

TSTMS popping, will trudge SSE, and some may be near severe but
isolated at best, mainly because of high downdraft CAPE, as low
level column shear remains weak. SPC meso-analyst page showing
signals in the Microburst Composite over SE NC, due in part to
the high SBCAPES and PWAT values in this area. Low level lapse
rates are high but mid level LRs notably lower, and the updraft
behavior has exhibited this limitation in lethargy so far, but
we should see increasingly strong lower level boundaries become
snaked over the forecast area, increase local updraft velocity.

Heat Indices 100-105 Tuesday afternoon, falling shy for duration
and heat intensity for a Heat Advisory, but a few degrees ticks
of T and Td here and there, could change this, criteria, > 105
on apparent temp scale prompts an Advisory, > 110 is a Heat
Warning.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Another warm and muggy Tuesday night
compliments of broad mid level ridging to our west and a stationary
piedmont trough. Similarly the heat wave continues into Wednesday.
Temperatures will quickly soar into the 90s by midday and heat index
values will reach 105/advisory levels. A weakening/flattening of the
ridge however will allow a few impulses to cross the area. The WRF
in particular is quite aggressive in showing convective development.
And with its forecast soundings showing dry adiabatic lapse rates
all the way up to 700mb there could be a small downburst threat.
Ironically though such deep layer lapse rates could also argue for a
deep, dry subcloud layer and only spotty convection. Will target
mainly coastal counties with POPs similar to WRF but with tempered
values. Most convection will wane diurnally but with such another
warm and humid night and a continuation of mid level impulses some
20-ish POPS warranted Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...The mid level pattern will become more
progressive in time as initially a mid level low moves across
the Ohio Valley. The small amplified ridge ahead of this system
will push a backdoor front into the area at least briefly Friday
before retreating well to the north over the weekend. Still
good pops for Thursday via a possible MCS and then forcing later
with the front. Guidance has dried out the mid levels somewhat
for the weekend into early next week and have overall jogged
down pops for these later periods. Temperatures will be a little
above climatology throughout the period but not exceedingly so.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 18Z...A cluster of storms overnight will likely leave a
few  boundaries behind which will become a focus for convection
this afternoon. These weak outflows will interact with the sea
breeze boundary,mainly affecting LBT and ILM. Moderate southerly
flow becoming more westerly through the overnight hours. Little
to no fog is forecast.

Extended Outlook...Predominantly VFR through Friday with
possible short duration MVFR/IFR fog or low stratus each
morning. Isolated showers and thunderstorms possible each
afternoon and evening. Chances for rain increase Thursday
through Saturday.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Bumpy seas, because wind-sea component
remains dominant this period with 4-5 second wave periods and
seas 4 feet offshore, possibly near 5 ft very outer edge and out
near the Frying Pan Tower. Advisory will be issued because of
expected frequency of 25 kt gusts overnight, mainly between 9 PM
and 9 AM. TSTMS may impact the waters N of Cape Fear through at
least early evening, as they move NW to SE.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...As is usually the case during a heat wave the
marine environment will be characterized by Bermuda high-induced
southwesterly winds. The main speed regime will be 10-15kt and gusts
to 20kt will be common by both day and night in the well mixed
environment.  Spectral wave bulletins continue to show only two main
groups; a 5 second wind chop along with a 9 second southeasterly
swell of lesser presence. Significant wave forecast will remain 2-3
and occasionally 2-4ft; the higher off of NC coast.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...Not necessarily the standard "southwest winds of
10-15 and seas of 2-4 feet" forecast, well at least not for some of
the period. These conditions will be in place Thursday. By Friday a
backdoor front will make a run to the south at lest briefly. There
could be some northeast winds but for now maintained the direction
at easterly into early Saturday. The sea breeze and retreating front
will buckle the direction to more southeast by the end of the
period. Significant seas will be 1-3 feet but could be a little
higher briefly if a decent northeast surge develops.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory from 9 PM this evening to 10 AM EDT
     Tuesday for AMZ250-252-254-256.

&&

SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...DL
Hazardous weather outlook, Jun 18, 3:13 AM EST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
413 AM EDT Mon Jun 18 2018

AMZ250-252-254-256-190815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
413 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-190815-
Coastal Brunswick-
413 AM EDT Mon Jun 18 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values could reach 100 to 104 degrees Tuesday.

Heat index values may exceed 105 degrees Wednesday and Thursday. Heat
advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
190815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
413 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Heat index values will reach 100 to 103 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values may exceed 105 degrees Tuesday through Thursday.
Heat advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-190815-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
413 AM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values could reach 100 to 104 degrees Tuesday.

Heat index values may exceed 105 degrees Wednesday and Thursday. Heat
advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Special weather statement, Jun 18, 3:03 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
403 PM EDT MON JUN 18 2018

NCZ087-096-099-182045-
Robeson NC-Columbus NC-Bladen NC-
403 PM EDT MON JUN 18 2018

...SPECIAL WEATHER STATEMENT FOR WESTERN BLADEN...EASTERN ROBESON AND
NORTHWESTERN COLUMBUS COUNTIES UNTIL 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ruskin to near Rex. Movement was south at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Fairmont, St. Pauls,
Bladenboro, Lake Waccamaw, Boardman, Rex, Hallsboro, Bladen Community
College, Butters, Redbug, Hestertown, Robeson Community College,
Smiths, Howellsville, Abbottsburg, Tolarsville and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3471 7864 3424 7851 3450 7915 3489 7912
      3490 7911
TIME...MOT...LOC 2003Z 354DEG 14KT 3469 7872 3482 7904

MBB

The radar

The Wilmington radar (KLTX), 104 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 18, 3:16 PM EST to 3:18 PM EST
Where
Robeson County, 1.33 mi WNW of St Pauls
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.810, -78.970

A large oak tree was blown down in St. Pauls.

Thunderstorm Wind, Robeson

When
June 18, 3:48 PM EST to 3:50 PM EST
Where
Robeson County, 0.89 mi NE of Lumberton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.610, -79.060

A 59 mph gusts was recorded.

Thunderstorm Wind, Robeson

When
June 18, 3:55 PM EST to 3:57 PM EST
Where
Robeson County, 2.15 mi SSE of Lumberton
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
34.590, -78.990

Trees were blown down on Hestertown Road north of Hwy 72.

Thunderstorm Wind, Robeson

When
June 18, 4:06 PM EST to 4:08 PM EST
Where
Robeson County, 4.15 mi S of Lumberton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.560, -79.000

A roof was blown off a trailer on Alamac Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759316, 759313, 759315, 759319.